Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 157, NWS Dodge City, KS

June 15, 2017Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 2:46 PM CDT for Ellis County, Trego County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 2:46 PM CDT (19:46 UTC)
Expired
Jun 15, 2017, 3:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:54 PM CDTHAIL 1.75Trego Center, KS
Jun 15, 3:08 PM CDTHAIL 1.755 N Cedar Bluff, KS
Jun 15, 3:40 PM CDTTSTM WND GST 655 E Cedar Bluff, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:24 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3017 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS53 KDDC 151946
SVRDDC
KSC051-195-152030-
/O.NEW.KDDC.SV.W.0157.170615T1946Z-170615T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
246 PM CDT THU JUN 15 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Trego County in west central Kansas...
  West central Ellis County in central Kansas...

* Until 330 PM CDT

* At 246 PM CDT, a severe thunderstorm was located very near Trego
  Center, or 9 miles south of Wakeeney, moving east at 15 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Ellis, Trego Center and Riga. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3882 10005 3897 10002 3896 9946 3880 9938
TIME...MOT...LOC 1946Z 279DEG 15KT 3889 9987 

HAIL...1.50IN
WIND...<50MPH
 
$$

RBURG
3 follow-up statements
612 
WWUS53 KDDC 151954
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
254 PM CDT THU JUN 15 2017

KSC051-195-152030-
/O.CON.KDDC.SV.W.0157.000000T0000Z-170615T2030Z/
Trego KS-Ellis KS-
254 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL TREGO AND WEST CENTRAL ELLIS COUNTIES...

At 254 PM CDT, a severe thunderstorm was located 3 miles east of
Trego Center, or 10 miles south of Wakeeney, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ellis, Trego Center and Riga. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3882 10005 3897 10002 3896 9946 3880 9938
TIME...MOT...LOC 1954Z 279DEG 15KT 3888 9983 

HAIL...1.25IN
WIND...60MPH
 
$$

RBURG
447 
WWUS53 KDDC 152005
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
305 PM CDT THU JUN 15 2017

KSC051-195-152030-
/O.CON.KDDC.SV.W.0157.000000T0000Z-170615T2030Z/
Trego KS-Ellis KS-
305 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL TREGO AND WEST CENTRAL ELLIS COUNTIES...

At 304 PM CDT, a severe thunderstorm was located 6 miles north of
Cedar Bluff Reservoir, or 11 miles southeast of Wakeeney, moving east
at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ellis, Trego Center and Riga. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3882 10005 3897 9986 3896 9946 3880 9938
TIME...MOT...LOC 2004Z 279DEG 15KT 3887 9977 

HAIL...1.25IN
WIND...60MPH
 
$$

RBURG
160 
WWUS53 KDDC 152025
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
325 PM CDT THU JUN 15 2017

KSC051-195-152034-
/O.EXP.KDDC.SV.W.0157.000000T0000Z-170615T2030Z/
Trego KS-Ellis KS-
325 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TREGO AND WEST CENTRAL
ELLIS COUNTIES WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 700 PM CDT for
central and west central Kansas.

LAT...LON 3882 10005 3897 9986 3896 9946 3880 9938
TIME...MOT...LOC 2024Z 279DEG 15KT 3886 9967 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:42 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 15, 1:42 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
142 PM CDT Thu Jun 15 2017

...Updated short and long term sections...

.SHORT TERM...(This evening through Friday)
Issued at 135 PM CDT Thu Jun 15 2017

Winds will be mostly zonal over Kansas through tomorrow with an
upper level ridge over northern Mexico and an upper level low
sliding eastward across central Canada. Towards the surface, an
area of low pressure is currently sitting somewhere across west
central Kansas with a cold front extending southward into portions
of western Kansas and a warm front extending eastward into
portions of central Kansas. Storms are progged to first form along
the warm front this afternoon with more development possible along
the cold front as it slowly treks eastward today. The atmosphere
will be very unstable this afternoon with ample CAPE and SHEAR.
That means that any storms that do form will be capable of
becoming severe with large hail and damaging winds being the main
concern. Any storms that do develop are expected to move out of
the CWA by midnight with decreasing cloudiness thereafter. The
frontal boundary mentioned earlier will retrograde back to the
east tomorrow and bifurcate the CWA tomorrow. There will be a
slight chance of storms along northern Kansas and I-70 corridor
late in the afternoon. Otherwise expect clear to partly cloudy
skies. As for temperatures, lows tonight look to range from around
60 degrees along the KS/CO border to upper 60s across south
central Kansas. Highs tomorrow look to soar into the upper 90s
with a few places possibly reaching the 100 degree mark.

.LONG TERM...(Friday night through Thursday)
Issued at 135 PM CDT Thu Jun 15 2017

The CWA looks to remain generally dry through the long term period
as an upper level ridge builds across the southwestern United
States. One exception to this will be Saturday as an upper level
shortwave slides through the Northern Plains and in turn push a
cold front through the area. A few thunderstorms may form across
northern Kansas and northern portions of the CWA. Otherwise, only
an increase in cloud cover will be present. Another exception will
be next Wednesday as models suggest another disturbance moving
through the area. As for temperatures, highs will reach into the
upper 90s to around 100 degrees Saturday then down into the 80s
Sunday behind the aforementioned front. Western Kansas then
rebounds into the 90s for the remainder of the long term period.
Lows will generally be in the 60s to low 70s with the exception of
Sunday night when lows will dip into the upper 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM CDT Thu Jun 15 2017

VFR conditions will prevail today with mostly clear skies with the
exception of around the HYS terminal. A few storms may form around
the HYS terminal this afternoon then slide southeastward into
south central Kansas. Otherwise expect an increase in mid level
clouds around the HYS terminal. A cold front will be draped across
western Kansas this afternoon with a warm front extending westward
through central Kansas. Winds will generally be from the south
ahead of these frontal boundaries with more of an easterly
component north of the warm front and west to northwesterly
component behind the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  66  98  69 /  10  10  10  10
GCK  97  64 101  65 /   0   0  10   0
EHA  97  62 100  65 /   0   0   0   0
LBL  97  65 101  67 /  10  10   0   0
HYS  95  66  97  68 /  50  10  20  10
P28  98  69  97  72 /  40  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
431 AM CDT Thu Jun 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-160945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A weak surface trough will be the focus for a few severe
thunderstorm to develop as early as mid afternoon, generally
along the K-96 corridor, and expanding east/southeast in the
evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

The favored area for thunderstorm chances on Friday is through
the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front
will move into the area late Saturday.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 15, 1:27 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
127 PM CDT THU JUN 15 2017

KSZ030-031-151930-
Trego KS-Ellis KS-
127 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TREGO AND ELLIS COUNTIES
UNTIL 230 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Riga, or 12 miles southeast of Wakeeney, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Wakeeney, Ellis, Victoria, Catherine, Ogallah, Walker, Munjor,
Emmeram, Voda, Yocemento, Toulon, Trego Center, Riga, Turkville and
Hays Regional Airport.

A severe thunderstorm watch remains in effect until 700 PM CDT for
central and west central Kansas.

LAT...LON 3877 9904 3885 10015 3902 10015 3913 9955
      3913 9904
TIME...MOT...LOC 1827Z 267DEG 24KT 3895 9968

RBURG
Local storm report, Jun 15, 2:02 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 SW RIGA               38.93N 99.69W
06/15/2017  E1.75 INCH       TREGO              KS   PUBLIC

&&
Local storm report, Jun 15, 2:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             RIGA                    38.95N 99.65W
06/15/2017  E1.75 INCH       TREGO              KS   EMERGENCY MNGR

&&

GT
Local storm report, Jun 15, 2:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
214 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             1 NE YOCEMENTO          38.92N 99.41W
06/15/2017  E2.50 INCH       ELLIS              KS   PUBLIC

&&
Local storm report, Jun 15, 2:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             2 N HAYS                38.91N 99.33W
06/15/2017  E1.00 INCH       ELLIS              KS   PUBLIC

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:27 PM CDTSpecial Weather StatementDDCEllis, Trego63 min
Jun 15, 1:35 PM CDTSevere Thunderstorm WarningDDCEllis, Trego55 min
Jun 15, 1:52 PM CDTTornado WarningDDCEllis, Trego16 min
Jun 15, 1:58 PM CDTTornado WarningDDCEllis, Trego20 min
Jun 15, 2:27 PM CDTSevere Thunderstorm WarningDDCEllis48 min
Jun 15, 2:35 PM CDTTornado WarningDDCEllis17 min
Jun 15, 3:02 PM CDTSevere Thunderstorm WarningDDCEllis, Rush43 min
Jun 15, 3:05 PM CDTFlash Flood WarningDDCEllis4 hr
Jun 15, 3:13 PM CDTSpecial Weather StatementDDCScott62 min
Jun 15, 3:13 PM CDTSevere Thunderstorm WarningDDCEllis47 min
Jun 15, 3:33 PM CDTSevere Thunderstorm WarningDDCTrego57 min
Jun 15, 3:41 PM CDTSpecial Weather StatementDDCScott49 min
Jun 15, 3:43 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush47 min
Jun 15, 4:28 PM CDTSevere Thunderstorm WarningDDCRush47 min
Jun 15, 4:30 PM CDTSevere Thunderstorm WarningDDCTrego45 min
Jun 15, 4:50 PM CDTSevere Thunderstorm WarningDDCNess, Rush55 min
Jun 15, 5:13 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford62 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningDDCNess, Rush62 min
Jun 15, 5:58 PM CDTSevere Thunderstorm WarningDDCStafford31 min
Jun 15, 6:23 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche52 min
Jun 15, 6:28 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush39 min
Jun 15, 6:33 PM CDTSpecial Weather StatementDDCGray57 min
Jun 15, 6:33 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford57 min
Jun 15, 6:48 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.